Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 649, NWS Memphis, TN

July 24, 2011Pemiscot County, Missouri; Mississippi County, Arkansas; Dyer County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 24, 2011, 4:55 PM CDT for Pemiscot County, Missouri; Mississippi County, Arkansas; Dyer County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 4:55 PM CDT (21:55 UTC)
Expired
Jul 24, 2011, 5:30 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Mississippi County, AR, Pemiscot County, MO, Dyer County, TN

The radar

The Memphis radar (KNQA), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2983 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS54 KMEG 242155
SVRMEG
ARC093-MOC155-TNC045-242230-
/O.NEW.KMEG.SV.W.0649.110724T2155Z-110724T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TYLER...OR
  8 MILES SOUTHEAST OF STEELE...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD
  POINT AND TYLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3601 8955 3591 8964 3590 8971 3590 8975
      3588 8978 3599 8992 3612 8981
TIME...MOT...LOC 2156Z 314DEG 5KT 3599 8976

$$
2 follow-up statements
307 
WWUS54 KMEG 242215
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT SUN JUL 24 2011

ARC093-MOC155-TNC045-242230-
/O.CON.KMEG.SV.W.0649.000000T0000Z-110724T2230Z/
MISSISSIPPI AR-PEMISCOT MO-DYER TN-
515 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN DYER...SOUTH CENTRAL PEMISCOT AND NORTHEASTERN
MISSISSIPPI COUNTIES...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HUFFMAN...OR 10 MILES SOUTHEAST OF STEELE...MOVING SOUTHEAST AT 5
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUMBER
NINE...HUFFMAN...HICKMAN...ARMOREL...BARFIELD...COTTONWOOD POINT...
TYLER AND CHIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3601 8955 3592 8963 3591 8965 3590 8971
      3591 8973 3588 8978 3597 8988 3610 8977
TIME...MOT...LOC 2215Z 314DEG 5KT 3597 8974

$$
896 
WWUS54 KMEG 242227 RRA
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT SUN JUL 24 2011

ARC093-MOC155-TNC045-242238-
/O.EXP.KMEG.SV.W.0649.000000T0000Z-110724T2230Z/
MISSISSIPPI AR-PEMISCOT MO-DYER TN-
527 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DYER...SOUTH
CENTRAL PEMISCOT AND NORTHEASTERN MISSISSIPPI COUNTIES WILL EXPIRE AT
530 PM CDT...

AT 528 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3601 8955 3592 8963 3591 8965 3590 8971
      3591 8973 3588 8978 3597 8988 3610 8977
TIME...MOT...LOC 2228Z 314DEG 5KT 3596 8972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:36 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 24, 3:36 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN JUL 24 2011

.DISCUSSION...

SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE PERIPHERY OF
A DEEP MOISTURE AXIS DRAPED ACROSS THE MIDSOUTH. STORMS SHOULD
CONTINUE THROUGH PEAK HEATING HOURS FEEDING ON 4500-5000 J/KG
SBCAPE VALUES. PRECIPITABLE WATER VALUES REMAIN NEAR OR JUST ABOVE
2 INCHES ALLOWING STORMS TO PRODUCE HEAVY DOWNPOURS WITH LOCALIZED
FLOODING POSSIBLE. OTHERWISE...MAIN STORM THREATS WILL BE
CONTINUOUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. AREAS THAT
DO NOT RECEIVE RAINFALL WILL CONTINUE TO EXPERIENCE INTENSE HEAT
THIS AFTERNOON. SLIGHTLY HIGHER DEWPOINTS HAVE YIELDED HEAT INDEX
READINGS NEAR 110 DEGREES IN SOME AREAS.

RELIEF FROM THE HEAT SHOULD BE FELT MONDAY AS THE PERSISTANT H5
RIDGE BEGINS TO BREAK DOWN ALLOWING A WEAK COLD FRONT TO APPROACH
THE AREA. THIS COMBINED WITH NORMAL DAYTIME HEATING WILL YIELD
BETTER CHANCES FOR MORE ORGANIZED CONVECTION. A FEW STORMS COULD
BE STRONG TO POSSIBLY SEVERE WITH CONTINUED GOOD THERMODYNAMICS
AND BETTER FORCING ALONG THE FRONT. BECAUSE OF THIS...WILL CHOOSE
NOT TO EXTEND THE HEAT ADVISORY INTO TOMORROW. HAVING SAID
THIS...AREAS THAT DO NOT RECEIVE RAINFALL TOMORROW WILL REMAIN HOT
AND HUMID. WOULD NOT BE SURPRISED TO SEE HEAT INDEX VALUES IN A
FEW AREAS REACH 105 DEGREES DURING PEAK HEATING HOURS. DO NOT
BELIEVE THE EXTENT OF COVERAGE WILL BE ENOUGH TO WARRANT EVEN A
PARTIAL EXTENSION OF THE ADVISORY. THIS WILL NEED TO BE MONITORED
HOWEVER BY SUBSEQUENT SHIFTS.

TUESDAY THROUGH WEDNESDAY...THE FRONT SHOULD STALL ACROSS THE
LOWER MISSISSIPPI VALLEY AND BEGIN TO PUSH NORTH AS A WARM FRONT.
THE FRONT SHOULD THEN WASH OUT AS IT MOVES INTO THE H5 RIDGE
BUILDING BACK ACROSS THE AREA. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST EACH DAY MAINLY ACROSS NORTH
MISSISSIPPI WITH A BETTER MOISTURE FEED.

AN INVERTED H5 TROUGH WILL THEN SLIDE TO THE NORTH FROM THE GULF
COAST AND INTO THE SOUTHWEST PERIPHERY OF THE RIDGE. THIS WILL
BRING A DEEPER AXIS OF MOISTURE INTO THE AREA AND INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
UNFORTUNATELY THIS WILL ALSO KEEP DEWPOINTS IN THE MID 70S ACROSS
THE REGION KEEPING THE AREA HUMID AND WITH THE RETURN OF THE
RIDGE...ADDITIONAL HEAT HEADLINES WILL BE LIKELY.

CCD

&&

.AVIATION...

18Z TAF CYCLE (24/18Z-25/18Z)

VFR CONDITIONS ARE EXPECTED THE MAJORITY OF THE TIME AT THE TAF
SITES WITH JUST A FEW EXCEPTIONS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON ACROSS THE MIDSOUTH DUE TO DAYTIME HEATING
AND INCREASED INSTABILITY. INCLUDED VCTS AT ALL OF THE TAF SITES.
IFR CONDITION ARE POSSIBLE BETWEEN 25/08Z-25/12Z AT KTUP AND KMKL
DUE TO STRATUS AND / OR FOG...MENTIONED TEMPO GROUPS AT THESE SITES
WITH THE POSSIBILITY OF THE LOWER CONDITIONS. INCLUDED VCSH AT KJBR
AND KMKL AFTER 25/16Z WITH THE APPROACH OF A SURFACE AND UPPER AIR
TROUGH FROM THE NORTH. WINDS GENERALLY SW 6-7 KTS THIS AFTERNOON.
WINDS MAINLY 5 KTS OR LESS TONIGHT INTO MONDAY MORNING.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  93  78  95 /  30  50  20  20
MKL  75  92  72  95 /  30  50  20  10
JBR  77  94  75  96 /  30  40  10  10
TUP  75  92  75  93 /  30  60  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 24, 3:47 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT SUN JUL 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
347 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT ACROSS THE ENTIRE MIDSOUTH
THROUGH THIS EVENING AS HEAT INDEX VALUES EXCEED 105 DEGREES.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE
AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND ISOLATED FLASH
FLOODING. STRONG STORMS WILL ALSO PRODUCE GUSTY WINDS AND
CONTINUOUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
MONDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. ISOLATED
DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
MOST INTENSE STORMS.

VERY HOT AND HUMID CONDITIONS WILL RETURN BY THE MIDDLE OF NEXT
WEEK WITH HEAT INDEX VALUES LIKELY EXCEEDING 105 DEGREES AGAIN.
HEAT ADVISORIES WILL LIKELY BECOME NECESSARY DURING THIS TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

BRIEF SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND
EVENING.

CCD

In the hours before

Special weather statement, Jul 24, 2:54 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SUN JUL 24 2011

ARZ017-242045-
LAWRENCE AR-
254 PM CDT SUN JUL 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTHEAST OF STRAWBERRY AT 254 PM
CDT...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3593 9136 3597 9136 3599 9123 3599 9117
      3592 9114 3589 9114 3588 9135 3589 9137
      3593 9137
TIME...MOT...LOC 1954Z 354DEG 5KT 3589 9127
Special weather statement, Jul 24, 4:06 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SUN JUL 24 2011

ARZ009-MOZ113-242145-
CLAY AR-DUNKLIN MO-
406 PM CDT SUN JUL 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER ST. FRANCIS AT 407 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...KENNETT...MALDEN...PIGGOTT AND
RECTOR...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3663 8998 3659 8994 3621 8996 3621 9030
      3622 9032 3626 9033 3626 9039 3635 9041
      3650 9043 3650 9023 3654 9022 3664 9012
TIME...MOT...LOC 2107Z 310DEG 5KT 3645 9012
Local storm report, Jul 24, 4:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      CAMPBELL                36.49N 90.07W
07/24/2011                   DUNKLIN            MO   TRAINED SPOTTER

            REPORTED FLASH FLOODING AT INTERSECTION OF HWY H AND J IN
            CAMPBELL.

&&

CML

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:13 PM CDTSevere Thunderstorm WarningMEGDunklin31 min
Jul 24, 4:33 PM CDTFlash Flood WarningMEGDunklin87 min
Jul 24, 5:01 PM CDTSevere Thunderstorm WarningMEGPemiscot29 min
Jul 24, 2:54 PM CDTSpecial Weather StatementMEGLawrence51 min
Jul 24, 4:06 PM CDTSpecial Weather StatementMEGClay39 min
Jul 24, 5:09 PM CDTSevere Thunderstorm WarningMEGLauderdale36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Arkansas, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.